Duke Mathematical Journal

Vector bundles on contractible smooth schemes

Aravind Asok and Brent Doran

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We discuss algebraic vector bundles on smooth k-schemes X contractible from the standpoint of A1-homotopy theory; when k=C, the smooth manifolds X(C) are contractible as topological spaces. The integral algebraic K-theory and integral motivic cohomology of such schemes are those of Speck. One may hope that, furthermore, and in analogy with the classification of topological vector bundles on manifolds, algebraic vector bundles on such schemes are all isomorphic to trivial bundles; this is almost certainly true when the scheme is affine. However, in the nonaffine case, this is false: we show that (essentially) every smooth A1-contractible strictly quasi-affine scheme that admits a U-torsor whose total space is affine, for U a unipotent group, possesses a nontrivial vector bundle. Indeed, we produce explicit arbitrary-dimensional families of nonisomorphic A1-contractible schemes, with each scheme in the family equipped with “as many” (i.e., arbitrary-dimensional moduli of) nonisomorphic vector bundles, of every sufficiently large rank n, as one desires; neither the schemes nor the vector bundles on them are distinguishable by algebraic K-theory. We also discuss the triviality of vector bundles for certain smooth complex affine varieties whose underlying complex manifolds are contractible but that are not necessarily A1-contractible

Article information

Source
Duke Math. J., Volume 143, Number 3 (2008), 513-530.

Dates
First available in Project Euclid: 3 June 2008

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1212500465

Digital Object Identifier
doi:10.1215/00127094-2008-027

Mathematical Reviews number (MathSciNet)
MR2423761

Zentralblatt MATH identifier
1167.14025

Subjects
Primary: 14J60: Vector bundles on surfaces and higher-dimensional varieties, and their moduli [See also 14D20, 14F05, 32Lxx]
Secondary: 19E08: $K$-theory of schemes [See also 14C35] 14L24: Geometric invariant theory [See also 13A50]

Citation

Asok, Aravind; Doran, Brent. Vector bundles on contractible smooth schemes. Duke Math. J. 143 (2008), no. 3, 513--530. doi:10.1215/00127094-2008-027. https://projecteuclid.org/euclid.dmj/1212500465


Export citation

References

  • A. Asok, $\Bbb A^1$-homotopy types and contractible smooth surfaces, preprint, 2007.
  • A. Asok and B. Doran, On unipotent quotients and some $\Bbb A^1$-contractible smooth schemes, Int. Math. Res. Pap. IMRP 2007, no. 2, no. 5.
  • B. Doran and F. Kirwan, Towards non-reductive geometric invariant theory, Pure Appl. Math. Q. 3 (2007), 61--105.
  • H. Flenner and M. Zaidenberg, ``$\Bbb Q$-acyclic surfaces and their deformations'' in Classification of Algebraic Varieties (L'Aquila, Italy, 1992), Contemp. Math. 162, Amer. Math. Soc., Providence, 1994, 143--208.
  • A. Grothendieck, Éléments de géométrie algébrique, III: Étude cohomologique des faisceaux cohérents, I, Inst. Hautes Études Sci. Publ. Math. 11 (1961).
  • H. Lindel, On the Bass-Quillen conjecture concerning projective modules over polynomial rings, Invent. Math. 65 (1981/82), 319--323.
  • F. Morel, ``An introduction to $\Bbb A^1$-homotopy theory'' in Contemporary Developments in Algebraic $K$-Theory (Trieste, 2002), ICTP Lect. Notes 15, Abdus Salam Int. Cent. Theoret. Phys., Trieste, 2004, 357--441.
  • —, ``$\mathbbA^1$-algebraic topology'' in International Congress of Mathematicians, Vol. II (Madrid, 2006), Eur. Math. Soc., Zürich, 2006, 1035--1059.
  • —, $\Bbb A^1$-homotopy classification of vector bundles over smooth affine schemes, preprint, 2007.
  • F. Morel and V. Voevodsky, $\Bbb A^1$-homotopy theory of schemes, Inst. Hautes Études Sci. Publ. Math. 90 (1999), 45--143.
  • D. Mumford, J. Fogarty, and F. C. Kirwan, Geometric Invariant Theory, 3rd ed., Ergeb. Math. Grenzgeb. (2) 34, Springer, Berlin, 1994.
  • M. P. Murthy, Vector bundles over affine surfaces birationally equivalent to a ruled surface, Ann. of Math. (2), 89 (1969), 242--253.
  • —, ``Cancellation problem for projective modules over certain affine algebras'' in Algebra, Arithmetic and Geometry, Part I, II (Mumbai, 2000), Tata Inst. Fund. Res. Stud. Math. 16, Tata Inst. Fund. Res., Bombay, 2002, 493--507.
  • D. G. Quillen, Projective modules over polynomial rings, Invent. Math. 36 (1976), 167--171.
  • V. Srinivas, Algebraic $K$-Theory, 2nd ed., Progr. Math. 90, Birkhäuser, Boston, 1996.
  • R. W. Thomason and T. Trobaugh, ``Higher algebraic $K$-theory of schemes and of derived categories'' in The Grothendieck Festschrift, Vol. III, Progr. Math. 88, Birkhäuser, Boston, 1990, 247--435.
  • V. Voevodsky, Lectures on motivic cohomology 2001/2001, lectures at the Institute for Advanced Study, Princeton, N.J., 2001.
  • C. A. Weibel, ``Homotopy algebraic K-theory'' in Algebraic $K$-Theory and Algebraic Number Theory (Honolulu, 1987), Contemp. Math. 83, Amer. Math. Soc., Providence, 1989, 461--488.
  • J. Winkelmann, On free holomorphic $\Bbb C$-actions on $\Bbb C^n$ and homogeneous Stein manifolds, Math. Ann. 286 (1990), 593--612.
  • M. ZaĭDenberg, Exotic algebraic structures on affine spaces (in Russian), Algebra i Analiz 11, no. 5 (1999), 3--73.; English translation in St. Petersburg Math. J. 11 (2000), 703--760.